Alert archive / Ohio / Flash Flood Warnings in 2019
Flash Flood Warning 38, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Aug 1, 2019, 4:38 PM EDT for Pike County, Scioto County, Ohio. It was in force for 72 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 1, 2019, 5:50 PM EDT
- In force
- 72 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pike County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 87 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:04 PM EDT | HEAVY RAIN 1.97 | 4 S Piketon, OH | PERSONAL WEATHER STATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WGUS51 KILN 012038 FFWILN OHC131-145-012245- /O.NEW.KILN.FF.W.0038.190801T2038Z-190801T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington OH 438 PM EDT Thu Aug 1 2019 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Southeastern Pike County in southwestern Ohio... North central Scioto County in southwestern Ohio... * Until 645 PM EDT. * At 438 PM EDT, radar indicated that thunderstorms had produced heavy rain across the warned area. Up to two inches of rain have already fallen. Heavy rain continues to fall with another inch possible. Runoff from this excessive rainfall will cause flash flooding to occur. * Some locations that will experience flooding include... Piketon, Givens, Wakefield and Germany. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3908 8288 3892 8287 3892 8306 3909 8307 $$ Hickman
2 follow-up statements
183 WGUS71 KILN 012118 FFSILN Flash Flood Statement National Weather Service Wilmington OH 518 PM EDT Thu Aug 1 2019 OHC131-145-012245- /O.CON.KILN.FF.W.0038.000000T0000Z-190801T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pike OH-Scioto OH- 518 PM EDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PIKE AND NORTH CENTRAL SCIOTO COUNTIES REMAINS IN EFFECT Until 645 PM EDT.... At 518 PM EDT, radar indicated that thunderstorms that had produced heavy rain across the warned area were weakening and moving north. Up to two inches of rain have already fallen in less than an hour. Most of the heavy rain has occurred between east of U.S. 23 from Wakefield to Piketon and along and south of State Route 124 east of Piketon. Runoff from this excessive rainfall will cause flash flooding to occur. Some locations that will experience flooding include... Piketon, Givens, Wakefield and Germany. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3908 8288 3892 8287 3892 8306 3909 8307 $$ Hickman
465 WGUS71 KILN 012150 FFSILN Flash Flood Statement National Weather Service Wilmington OH 550 PM EDT Thu Aug 1 2019 OHC131-145-012200- /O.CAN.KILN.FF.W.0038.000000T0000Z-190801T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pike OH-Scioto OH- 550 PM EDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PIKE AND NORTH CENTRAL SCIOTO COUNTIES IS CANCELLED... The heavy rain has ended and flooding is no longer expected to pose a threat. Please report previous flash flooding to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. LAT...LON 3908 8288 3892 8287 3892 8306 3909 8307 $$ Coniglio
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:37 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 1, 3:37 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 337 PM EDT Thu Aug 1 2019 .SYNOPSIS... The region will remain between high pressure centered over the Great Lakes and a stalled front along the west side of the Appalachians into the weekend. This will result in near normal temperatures and a chance of afternoon and evening showers and thunderstorms. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Showers and a few storms developing about as expected at midday on a moderately strong instability axis running from Scioto County back to the northwest across Washington Court House, Wilmington to near Dayton. MLCAPE in this corridor has peaked in the 1500 to 2250 J/kg range in this corridor - with the deepest/strongest instability from Wilmington to Portsmouth where values are near the top end of that range. Not surprisingly, isolated to scattered storms have recently formed amidst a larger and more agitated towering cumulus field. As expected, given very weak steering flow in the base of a positively tilted mid/upper level longwave trough, storm motions have been largely chaotic and driven by cold pool surges as the thunderstorm updraft/downdraft cycles rapidly owing to weak deep layer shear. DCAPE and delta-theta-e values are more than supportive of the strongest/tallest updrafts producing wind gusts to 50-60 mph on a very localized basis - and would not be at all surprised to see a couple of storms in the ILN area needing a short 20-30 minute SVR warning to capture thunderstorm collapse and water loaded donwndrafts/microbursts. Other hazards will be very slow / nearly stationary storm motions especially from Wilmington down to Portsmouth where low level flow is slightly convergent with enhancement from morning outflow boundary from central Ohio early morning storms sagging south and intercepting a weak convergence axis in the low level flow field. In this corridor - which is the same corridor as the enhanced instability - wind fields are particularly weak and will support clustering of updrafts which will yield one-hour rainfall rates from 1-2" per hour. Will update the HWO to include a small threat area where these threats are more likely through about 8 or 9 PM. Once the boundary layer begins to decouple - expect coverage and intensity to gradually wane. Although there is some concern with a weak vort max dropping into the longwave trough from IL/WI later tonight, that some forcing for ascent will maintain enough to keep a few showers going through the night. Right now - CAMS are not supportive of this scenario - and thus will keep mainly a dry forecast after midnight. But evening shifts will need to monitor the potential for very small rain chances continuing deeper into the night than what is currently forecast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Second verse...same as the first. The mesoscale and synoptic regime won't change a whole lot on Friday. The forecast area will still be caught in the heart of the mid/upper level longwave trough, with the aforementioned vort max dropping into the area late Thursday night still rotating through the CWA on Friday. The weak low level inverted trough along/west of the Appalachians will continue to be in place - and again the weak northeasterly flow will be convergent in across the CWA at peak heating. While forecast soundings show a smidge less instability on Friday due to a little warmer temperatures aloft compared to Thursday, it will still become weakly to moderately unstable by afternoon with rapid cumulus development in the late morning, followed by isolated/scattered storms in the afternoon. HREF probabilities are very similar to Thursday, so expect the same amount of coverage - focused again moreso in the south/east portions of the forecast area. Again - slow storm motions will yield heavy rain rates and the potential for a very localized strong wind gust/microburst with the tallest cores. Again expect a diminishing trend on Friday night as the boundary layer decouples and weak vort max moves out. Should be a mainly dry night once showers come to an end in the early-mid evening. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Amplified mid level flow characterized by a strong ridge over the Rockies and a mean trof over the northeast. This places the Ohio Valley and Great Lakes in a northwest flow pattern for most of the long term forecast period. Lagging mid level trof, slow moving boundary and low end moderate instability may lead to a few lingering showers/storms over the far southeast Saturday afternoon. Will limit pops to slight chance in the southeast during the afternoon. Surface high pressure to build southeast across the Great Lakes Sunday into early next week. This high will offer mainly dry weather and seasonably warm temperatures with highs generally in the middle and upper 80s for Sunday and Monday. Model solutions showing some spread and generally slower with front dropping into the area for the middle of next week. Will allow precipitation chances to begin to increase on Tuesday especially across the north as this front begins to sage south, with a better threat on Wednesday with the front moving into the area. The slow moving front over the area will keep the threat for convection in the forecast Thursday. Ahead of this front expect warm temperatures with highs on Tuesday in the mid and upper 80s. Clouds and precipitation will keep highs in the lower and middle 80s on Wednesday and Thursday. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Cumulus has become more broken vs. scattered late this morning into early this afternoon - this in large part due to weak easterly flow which is not allowing as much mixing. Thus broken MVFR cumulus has been seen at a few sites - but do expect this to become more scattered and lift to VFR as mixing/heating of the boundary layer continues. Already a few showers have developed from near Wilmington down to the lower Scioto Valley. Expect these to grow in coverage and intensity - peaking around 21Z and then slowly diminishing in coverage/intensity. The bulk of the sites will be VFR for most of the afternoon - but should one of these storms cross a TAF site - brief wind gusts to 30 or 40kts and IFR visibility/ceilings will be possible. Will not include this in the terminals right now due to very low confidence in coverage/timing at any given location. Did, however, include a VCTS for the peak of the heating cycle /19Z-00Z/ with a few hours of VCSH after that to account of spindown in shower activity. Later tonight expect scattered VFR clouds. Do expect /given moist east/northeast flow/ that river valley fog /MVFR/ will develop. Could be IFR in a couple of spots and will need to watch this closely. On Friday, more of the same. Rapid formation of cumulus around 15Z could be MVFR in height but should quickly lift to VFR with more diurnally driven showers/storms in a scattered fashion. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Binau NEAR TERM...Binau SHORT TERM...Binau LONG TERM...AR AVIATION...Binau
Hazardous weather outlook, Aug 1, 3:51 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 351 PM EDT Thu Aug 1 2019 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060-065-070-077-022000- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Fairfield-Butler-Hamilton- 351 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ061>064-071>074-078>082-088-022000- Montgomery-Greene-Fayette OH-Pickaway-Warren-Clinton-Ross-Hocking- Clermont-Brown-Highland-Adams-Pike-Scioto- 351 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Scattered showers and storms will continue through early evening. Storms will move very slowly thus localized flooding is possible. The strongest storms may produce localized gusty winds and minor tree damage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 3:05 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
305 PM EDT Thu Aug 1 2019
OHZ082-088-011930-
Pike OH-Scioto OH-
305 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIKE AND
NORTHWESTERN SCIOTO COUNTIES UNTIL 330 PM EDT...
At 305 PM EDT, radar indicated a strong thunderstorm near Lucasville,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Piketon, Lucasville, Rarden, Otway, Wakefield, Lombardsville,
Mcdermott, Ladd, Mount Joy and Bear Creek.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3901 8327 3904 8317 3907 8300 3889 8287
3881 8303 3881 8327
TIME...MOT...LOC 1905Z 252DEG 22KT 3894 8308
HickmanSpecial weather statement, Aug 1, 3:53 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT Thu Aug 1 2019
OHZ081-082-088-012030-
Pike OH-Scioto OH-Adams OH-
353 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...WESTERN
PIKE AND NORTHWESTERN SCIOTO COUNTIES UNTIL 430 PM EDT...
At 353 PM EDT, radar indicated a strong thunderstorm near Kincaid
Springs, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Kincaid Springs, Elm Grove, Poplar Grove, Ladd and Idaho.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3896 8326 3901 8334 3909 8334 3915 8313
3903 8299 3899 8310
TIME...MOT...LOC 1953Z 252DEG 22KT 3905 8323
HickmanThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:05 PM EDT | Special Weather Statement | ILN | Pike | 25 min |
| Aug 1, 3:25 PM EDT | Areal Flood Advisory | ILN | Adams, Pike, Scioto | 2 hr |
| Aug 1, 3:53 PM EDT | Special Weather Statement | ILN | Pike | 37 min |
| Aug 1, 4:29 PM EDT | Areal Flood Advisory | ILN | Pike, Scioto | 82 min |
| Aug 1, 5:32 PM EDT | Special Weather Statement | ILN | Ross | 28 min |
| Aug 1, 5:38 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 52 min |
| Aug 1, 5:54 PM EDT | Areal Flood Advisory | ILN | Ross | 3 hr |
| Aug 1, 6:01 PM EDT | Flash Flood Warning | ILN | Ross | 3 hr |
| Aug 1, 7:29 PM EDT | Special Weather Statement | ILN | Warren | 31 min |
Nearby
Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.